Missouri, 2021Tornado in Missouri, May 20, 2021
May 20, 2021 · NWS EAX · 1 event in 1 county or zone
Within an area of scattered convection an isolated weak tornado formed and damaged power lines and power poles within a narrow south to north path on two west-east roads about a mile apart.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $5,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Within an area of scattered convection an isolated weak tornado formed and damaged power lines and power poles within a narrow south to north path on two west-east roads about a mile apart.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Kansas City, MO wrote its last area forecast discussion before the first event at May 20, 1:52 PM CST, 3 hours 14 minutes earlier.
Area forecast discussion, May 20, 1:52 PM CST, 3 hours 14 minutes before
AREA FORECAST DISCUSSION
National Weather Service Kansas City/Pleasant Hill MO
252 PM CDT Thu May 20 2021
.Discussion...
Issued at 251 PM CDT THU MAY 20 2021
Key messages:
- More showers and storms expected this afternoon with the
greatest precipitation chances from eastern KS into NW MO and
the better thunderstorm chances shifted east of the highest
precipitation chances.
- A few strong storms look possible this afternoon if more breaks
in the clouds allow for areas of stronger diurnal heating and
potential instability to develop.
Detailed Discussion...
A wave/MCV is lifting northward out of Oklahoma early this
afternoon. An area of strong low-level theta-e convergence is really
focusing the precipitation into a fair narrow corridor from east of
Wichita to east of Manhattan, KS into the western portions of our
forecast area. Given this have placed likely and higher PoPs in our
western zones. East of that area, in an area of broad ascent ahead
of the MCV, precipitation is more scattered/showery in nature. It's
this area that will have the best potential for thunderstorm
activity and potentially a few strong thunderstorms. There will
have to be some breaks in the clouds to allow some diurnal heating
to occur which will then allow better instability to develop.
There are some breaks developing in southern MO and these may
spread into the forecast. Forecast soundings suggest this
potential and develop between 500 and 1000 J/kg of surface based
CAPE. If that much potential instability is developed, it would
increase the potential for strong storms. Additionally, 0-6km
shear of 40 kts looks realistic with modestly strong mid and
upper-level flow. And as the MCV approaches, with its associated
weak surface low, a local backing of surface and low-level winds
will occur. So as we're possibly building instability ahead of the
MCV, surface winds back to the southeast, enhancing low- level
helicity, within an environment of 0-6km shear supportive of some
strong thunderstorms. It really depends on how much potential
instability can be built. Greater instability would result in
stronger storms and a greater potential to realize the shear and
helicity that looks available. If storms are able to develop,
strong winds look most likely, but also can't rule out some hail
and even some rotating storms. And with how low the LCL is, some
potential for a tornado exists given the favorable shear and
helicity.
Additionally, the atmosphere remains very moist with precipitable
water values around 1.7" to 1.8". This is 2-3 standard deviations
above normal and is at or exceeding the maximum value for the area
based on sounding climatology for TOP. Given this, localized heavy
rainfall is expected which could lead to flash flooding. Have
issued a flash flood watch for our Kansas counties and parts of NW
Missouri. Much of this area has seen ample rainfall in recent days
and soils are saturated.
That whole area of precipitation lifts northeastward tonight while
decreasing in coverage and intensity. A focus for additional
rounds of precipitation is hard to find for Friday. But there may
be some embedded waves/MCV moving northward within the flow
pattern and with no change in the very moist airmass, any subtle
area of lift will help trigger additional showers and possibly
storms. But without and discernible focus at this time, have kept
PoPs in the chance category for tomorrow.
For the weekend, the upper ridge will be sitting over the
Mississippi Valley. This will help the area warm up and hopefully
dry out. But the plume of very moist air will continue northward
from the Gulf so completely dry weather can't ruled out for the
entire forecast area, especially for Saturday. For Sunday, there
may be enough warm air aloft to inhibit precipitation chances.
Precipitation chances increase again for the middle to later part of
next week. The upper ridge should break down and shift back to the
east. For the middle of the week, a wave tracking across the
northern Plains should push a front south into the area. This
becomes the focus for renewed precipitation Wednesday.
&&
.Aviation...(For the 18Z TAFS through 18Z Friday Afternoon)
Issued at 1221 PM CDT THU MAY 20 2021
An area of rain, associated with an embedded wave, will move
across eastern KS this afternoon and this evening. This area
should be mostly west of the terminals. But east of the rain area,
scattered showers and thunderstorms expected to develop with the
best chances for storms being from around 20Z to 01Z this
afternoon/evening as that wave lifts north. Ceilings look
persistently low MVFR with some variability to higher and
possibly lower levels. Winds are expected to be from the
southeast through the forecast.
&&
.EAX WATCHES/WARNINGS/ADVISORIES...
KS...Flash Flood Watch through late tonight for KSZ025-057-060-
102>105.
MO...Flash Flood Watch through late tonight for MOZ002-011-012-020-
028.
&&
Discussion...CDB
Aviation...CDBHazardous weather outlook, May 20, 11:19 AM CST, 5 hours 47 minutes before
Hazardous Weather Outlook
National Weather Service Kansas City/Pleasant Hill MO
1219 PM CDT Thu May 20 2021
KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-211730-
Atchison KS-Miami-Linn KS-Doniphan-Leavenworth-Wyandotte-Johnson KS-
Atchison MO-Nodaway-Worth-Gentry-Harrison-Mercer-Putnam-Schuyler-
Holt-Andrew-De Kalb-Daviess-Grundy-Sullivan-Adair-Buchanan-Clinton-
Caldwell-Livingston-Linn MO-Macon-Platte-Clay-Ray-Carroll-Chariton-
Randolph-Jackson-Lafayette-Saline-Howard-Cass-Johnson MO-Pettis-
Cooper-Bates-Henry-
1219 PM CDT Thu May 20 2021
This hazardous weather outlook is for northwest...north central and
west central Missouri...as well as extreme eastern Kansas.
.DAY ONE...This Afternoon and Tonight
Additional rounds of showers and thunderstorms are expected this
afternoon into tonight. A strong storm or two is possible along the
Kansas Missouri border producing small hail, gusty winds to 50 mph
and locally heavy rainfall. There is a low chance for weak tornado
development this afternoon, as well. Additional rainfall will
aggravate flooding along area rivers, creeks, and streams.
More detailed information can be accessed at...
https://www.weather.gov/eax/hwo
.DAYS TWO THROUGH SEVEN...Friday through Wednesday
Additional showers and thunderstorms are expected through at least
Friday which may lead to additional rises on area rivers, creeks and
streams.
More detailed information can be accessed at...
https://www.weather.gov/eax/hwo
Tornado, De Kalb
- When
- May 20, 5:06 PM CST to 5:07 PM CST
- Where
- De Kalb County, 4.93 mi E of Osborn to 5.07 mi ENE of Osborn
- Rating
- EF0
- Path length
- 0.88 mi
- Path width
- 50 yd
- Property damage
- $5,000
- Reported by
- Emergency Manager
- Coordinates
- 39.753, -94.277
Emergency management from DeKalb County notified the office that there were power poles and power lines down on two roads that are about a mile apart. The path of damage between these two roads was pretty narrow, and radar indicated some weak rotation, so a tornado was deemed the reason for the damage.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Damaging Wind in Texas, May 20, 2021$30,000 · EF1 · 3 events
- Winter Storm and Heavy Snow in Montana, May 20 to 22, 202119 events
- High Wind in Nevada, May 20, 2021$15,000 · 56 kt wind · 3 events
- High Wind and Strong Wind in California, May 20, 2021$2,000 · 81 kt wind · 9 events
- Hail in Colorado, May 20, 20213.25 in hail · 8 events
- Hail in Wyoming, May 20, 20211.75 in hail · 7 events
- Flash Flooding in Louisiana, May 20, 2021$1,000 · 6 events
- Marine Thunderstorm Winds in Gulf of Mexico, May 20, 20214 events
- Flash Flooding and Damaging Wind in Oklahoma, May 20, 202156 kt wind · 3 events
- Tornadoes and Damaging Wind in Iowa, May 20, 2021EF0 · 3 events
- High Wind in California, May 20, 2021$10,000 · 55 kt wind · 2 events
- Hail and Damaging Wind in Nebraska, May 20, 20211 in hail · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 959955.